Alert archive / North Dakota / Flash Flood Warnings in 2025
Flash Flood Warning 12, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at Sep 11, 2025, 11:36 AM CDT for Benson County, Ramsey County, North Dakota. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 11, 2025, 11:36 AM CDT (16:36 UTC)
- Expired
- Sep 11, 2025, 2:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- None
Counties Benson County, ND, Ramsey County, ND
The radar
The Minot AFB radar (KMBX), 132 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 11, 12:15 PM CDT | FLASH FLOOD | 6 Ese Penn, ND | Emergency manager relayed report of road washout at 54th Street NE near Channel A fishing pier. Between 5 and 6 inches of rainfall reported near site of washout. Time estimated via radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 4.6 hours before the alert went out and 365 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 129 J/kg
- Mixed-layer CIN
- -310 J/kg
- Mixed-layer LCL
- 931 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
520
WGUS53 KFGF 111636
FFWFGF
NDC005-071-111930-
/O.NEW.KFGF.FF.W.0012.250911T1636Z-250911T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Forks ND
1136 AM CDT Thu Sep 11 2025
The National Weather Service in Grand Forks has issued a
* Flash Flood Warning for...
Central Benson County in northeastern North Dakota...
West Central Ramsey County in northeastern North Dakota...
* Until 230 PM CDT.
* At 1136 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. The expected rainfall rate is 1
to 2 inches in 2 hours. Additional rainfall amounts of 1 to 2
inches are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Minnewaukan, Penn, Brinsmade and northwestern Spirit Lake Nation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message - Turn around, don't drown. Don't travel through
flooded areas. Most flood deaths occur in vehicles.
&&
LAT...LON 4802 9943 4814 9954 4827 9902 4826 9876
4818 9882 4818 9883 4811 9909
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 2 HOURS
$$
DJR1 follow-up statement
216
WGUS73 KFGF 111813
FFSFGF
Flash Flood Statement
National Weather Service Grand Forks ND
113 PM CDT Thu Sep 11 2025
NDC005-071-111930-
/O.CON.KFGF.FF.W.0012.000000T0000Z-250911T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benson ND-Ramsey ND-
113 PM CDT Thu Sep 11 2025
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM CDT THIS
AFTERNOON FOR CENTRAL BENSON AND WEST CENTRAL RAMSEY COUNTIES...
At 113 PM CDT, Doppler radar indicated thunderstorms earlier
producing heavy rain across the warned area that have now pushed
east of the region. Radar estimated between 2 and 6 inches of rain
have fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Minnewaukan, Penn, Brinsmade and northwestern Spirit Lake Nation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message - Turn around, don't drown. Don't travel through
flooded areas. Most flood deaths occur in vehicles.
&&
LAT...LON 4802 9943 4814 9954 4827 9902 4826 9876
4818 9882 4818 9883 4811 9909
FLASH FLOOD...RADAR INDICATED
$$
DJRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 10:22 AM CDT, 1 hour 14 minutes earlier. Its key messages:
- There is a level 1 out of 5 risk for severe thunderstorms tonight across northeastern ND and far northwestern MN.
Area forecast discussion, Sep 11, 10:22 AM CDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1022 AM CDT Thu Sep 11 2025 .KEY MESSAGES... - There is a level 1 out of 5 risk for severe thunderstorms tonight across northeastern ND and far northwestern MN. && .UPDATE... Issued at 1013 AM CDT Thu Sep 11 2025 Cluster of strong thunderstorms continue in the Devils Lake basin as the low level jet inducing them continues to nose into the area. This is expected to continue through the morning with some gradual weakening of the low level jet starting around early afternoon. This should cause storms to eventually weaken/diminish into this afternoon, although with some scattered showers and weak storms still possible to linger in Devils Lake and northern Red River Valley through the afternoon. Still potential for the low level jet to reinvigorate this evening with another uptick in thunderstorm activity. Storms this morning will continue to be capable of small hail and frequent lightning. Additionally, efficient rain rates and some training of heaviest cores have led to minor flooding impacts, such as those seen within the town of Cando via webcam. Main impacts thus far have been road closures and flooding in poor drainage areas and low-lying areas. This will continue to be possible through the morning into early afternoon. Urban- landscapes within small towns, including Devils Lake, will be most susceptible to flooding impacts. UPDATE Issued at 655 AM CDT Thu Sep 11 2025 The thunderstorm and fog situation early on is working out about as expected. SPC meso analysis shows the 850 mb jet to 35 kts and moved east centered from Bismarck to Bottineau to Brandon MB. T-storm development did spread east and focus is within the low level jet from in between Devils Lake and Minot north- northeast into Manitoba. I suspect based on CAMs current and past runs that the elevated storms will continue to develop gradually east into the north valley. How far south storms are today is more uncertain but kept them just north/west of Grand Forks. Still would anticipate with low level jet over RRV tonight that storms more favored in E ND into MN with a bit more southern extent. We have seen from Canada and NWS Bismarck potential hail from these storms overnight penny to just over 1 inch. Would anticipate that possibility tonight as well into the north valley and far NW MN. West edge of low clouds and fog advecting west all night did make it into Bemidji and Wadena just prior to 12z. This fog will burn off in a few hours. && .DISCUSSION... Issued at 330 AM CDT Thu Sep 11 2025 ...Synopsis... Numerous shower and t-storm chances exist starting today and lasting into next week. Upper air pattern is set up with a ridge from Kansas to North Dakota into Manitoba while a trough and upper low gets settled in over northern California. The weather the next 7 days will be impacted by this upper trough and associated short waves, and also position of upper ridge. ...Severe storm potential today and tonight... Seeing signs of a 500 mb shortwave in SE Saskatchewan on water vapor. This is helping to generate t-storms in that region, some of which were severe earlier northwest of Estevan. Another 500 mb wave is near the southwest ND/Montana border with a cluster of storms there. Focus for a 45 kt low level jet is right toward the far SE Saskatchewan and North Dakota border. The east edge of this jet and associated warm/moist 850 mb advection has caused rapid development of scattered storms in area from Bottineau to Minot and Garrison in central ND and also in far northwest ND. Looking over various CAMs such as HRRR, NSSL cams and global models they all have the same general idea of storms that are forming in north central ND moving or developing into southern Manitoba this morning and as they do gradually the area spreads east. Low level jet weakens after 12z and generally stays west of our fcst area so while could never rule out an elevated hailer severe chances look to hold off til tonight. Northern fcst area will have chances for showers and t-storms today...highest pops near North Dakota/Manitoba border region though. At this time, for the daytime hours the chance of storms is north of a New Rockford to Grand Forks to Baudette line. Tonight the 850 mb jet moves east and sets up over E ND/RRV into southern Manitoba. Not as strong as current but 35-40 kts. It is anticipated that showers and t-storms will increase in coverage this evening into tonight, esp northeast ND into southern Manitoba due to presence of low level jet. This also is due to track of upper wave now in southeast Sask. Forecast soundings in northeast ND are not terribly unstable, but enough of a warm layer at 900-850 mb to generate elevated cape of around 1000-1500 j/kg over E ND/NW MN. Initial development will be DVL region into Manitoba but during the night storms may form a bit more south thru E ND in area of elevated instability. For that reason pops Thu night reach Fargo-Bemidji areas 06z and after. Some NSSL cams and 00z HRRR indicate a possible line of storms moving into the RRV toward 12z. So if any severe storms it would be tonight, esp overnight. Friday storm chances are in the morning as activity pushes east. Friday afternoon looks very warm, humid but also at this time dry under the upper ridge. Saturday warm and humid and main storm chance looks west....then Sunday will see a band of t-storms move into the area as upper low moves north thru Saskatchewan and a short wave trough moves into the RRV. Warm and humid with dew pts near 70 and temps low-mid 80s but warm temps aloft (5000 mb) may inhibit instability from being as high as would expect due to weak mid level lapse rates. && .AVIATION /12Z TAFS THROUGH 12Z FRIDAY/... Issued at 655 AM CDT Thu Sep 11 2025 West spread of low clouds and fog from the Duluth area has just made it into BJI airport region. How long it lasts is always a but uncertain but thinking out by 15z. Otherwise VFR sky today into tonight, but locally MVFR vsbys near any t-storms. I put VCTS in DVL and GFK tonight....thinking higher chances then. South-southeast wind 15-25 kts except BJI area. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...CJ/Riddle DISCUSSION...Riddle AVIATION...Riddle
Hazardous weather outlook, Sep 11, 6:25 AM CDT, 5 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 625 AM CDT Thu Sep 11 2025 MNZ002-003-016-017-022>024-027>032-040-NDZ038-039-049-052-053- 121130- Norman-Clay-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Barnes-Cass-Ransom- Sargent-Richland- 625 AM CDT Thu Sep 11 2025 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. MNZ001-004>009-013>015-NDZ006>008-014>016-024-026>030-054-121130- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Western Walsh- 625 AM CDT Thu Sep 11 2025 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight There is a level 1 out of 5 risk for severe thunderstorms across northeastern ND and far northwestern MN, mainly tonight. Main hazards are hail to 1 inch, frequent lightning, and wind gust up to 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today.
In the hours before
Special weather statement, Sep 11, 8:07 AM CDT, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
807 AM CDT Thu Sep 11 2025
NDZ006-111400-
Towner ND-
807 AM CDT Thu Sep 11 2025
...A STRONG THUNDERSTORM WILL IMPACT TOWNER COUNTY THROUGH 900 AM
CDT...
At 807 AM CDT, Doppler radar was tracking a strong thunderstorm near
Agate, or 28 miles northeast of Rugby, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cando, Bisbee, Rocklake, Egeland, Perth, Arndt, and Amourdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4885 9953 4897 9901 4843 9897 4838 9948
4843 9950 4872 9949 4872 9952
TIME...MOT...LOC 1307Z 242DEG 24KT 4865 9955
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
RiddleSpecial weather statement, Sep 11, 10:13 AM CDT, 1 hour 23 minutes before
Special Weather Statement National Weather Service Grand Forks ND 1013 AM CDT Thu Sep 11 2025 NDZ006-014-015-111545- Benson ND-Towner ND-Ramsey ND- 1013 AM CDT Thu Sep 11 2025 ...STRONG THUNDERSTORMS WILL IMPACT CENTRAL BENSON...SOUTHEASTERN TOWNER AND NORTHWESTERN RAMSEY COUNTIES THROUGH 1045 AM CDT... At 1013 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Hampden to near Brinsmade. Movement was east at 35 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Devils Lake, Starkweather, Penn, Hampden, Webster, Brinsmade, and Churchs Ferry. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with these storms and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4854 9833 4811 9891 4805 9952 4854 9905 TIME...MOT...LOC 1513Z 261DEG 32KT 4853 9860 4811 9939 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH DJR
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 8:07 AM CDT | Special Weather Statement | FGF | Towner | 53 min |
| Sep 11, 8:33 AM CDT | Severe Thunderstorm Warning | FGF | Towner | 57 min |
| Sep 11, 9:08 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey, Towner | 67 min |
| Sep 11, 9:40 AM CDT | Areal Flood Warning | FGF | Towner | 95 min |
| Sep 11, 10:13 AM CDT | Special Weather Statement | FGF | Benson, Ramsey | 32 min |
| Sep 11, 12:02 PM CDT | Areal Flood Advisory | FGF | Ramsey | 3 hr |
| Sep 11, 3:12 PM CDT | Severe Thunderstorm Warning | FGF | Towner | 33 min |
| Sep 11, 5:58 PM CDT | Special Weather Statement | FGF | Cavalier | 32 min |
| Sep 11, 6:23 PM CDT | Special Weather Statement | FGF | Pembina | 37 min |
Nearby
Flash Flood Warnings in North Dakota, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.